Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 101, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2025, 6:39 PM CDT for Stanton County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2025, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 5, 2025, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:24 PM CDT | HAIL 1 | 3 E Johnson City, KS | |
| Jun 5, 7:27 PM CDT | HAIL 0.75 | 1 Ne Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WUUS53 KDDC 052339 SVRDDC KSC187-060030- /O.NEW.KDDC.SV.W.0101.250605T2339Z-250606T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 639 PM CDT Thu Jun 5 2025 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Stanton County in southwestern Kansas... * Until 730 PM CDT. * At 639 PM CDT, a severe thunderstorm was located 8 miles north of The Saunders Elevator, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Johnson City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 900 PM CDT for southwestern Kansas. && LAT...LON 3771 10204 3773 10155 3740 10154 3749 10204 TIME...MOT...LOC 2339Z 266DEG 24KT 3760 10204 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ UMSCHEID
2 follow-up statements
693
WWUS53 KDDC 060008
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
708 PM CDT Thu Jun 5 2025
KSC187-060030-
/O.CON.KDDC.SV.W.0101.000000T0000Z-250606T0030Z/
Stanton KS-
708 PM CDT Thu Jun 5 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR STANTON COUNTY...
At 708 PM CDT, a severe thunderstorm was located near Johnson City,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Johnson City, Manter, and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3766 10189 3768 10155 3740 10154 3751 10193
TIME...MOT...LOC 0008Z 274DEG 24KT 3758 10182
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID362 WWUS53 KDDC 060022 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 722 PM CDT Thu Jun 5 2025 KSC187-060032- /O.EXP.KDDC.SV.W.0101.000000T0000Z-250606T0030Z/ Stanton KS- 722 PM CDT Thu Jun 5 2025 ...THE SEVERE THUNDERSTORM WARNING FOR STANTON COUNTY WILL EXPIRE AT 730 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail, gusty winds and heavy rain are still possible with this thunderstorm. A Tornado Watch remains in effect until 900 PM CDT for southwestern Kansas. && LAT...LON 3766 10189 3768 10155 3740 10154 3751 10193 TIME...MOT...LOC 0022Z 266DEG 24KT 3759 10172 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:00 PM CDT, 39 minutes earlier. Its key messages:
- Severe thunderstorms capable of producing hail larger than 2", strong damaging winds and locally heavy rainfall will be possible this afternoon and early tonight. A tornado or two can not be ruled out late today across extreme southwest Kansas.
- Heavy rainfall tonight from these thunderstorms may result in localized flash flooding along the Oklahoma border and areas east of Liberal. A flood watch is in effect for these locations.
- There are chance for severe thunderstorms Friday evening and overnight near the Oklahoma border (15 to near 30%).
Area forecast discussion, Jun 5, 6:00 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Thu Jun 5 2025 .KEY MESSAGES... - Severe thunderstorms capable of producing hail larger than 2", strong damaging winds and locally heavy rainfall will be possible this afternoon and early tonight. A tornado or two can not be ruled out late today across extreme southwest Kansas. - Heavy rainfall tonight from these thunderstorms may result in localized flash flooding along the Oklahoma border and areas east of Liberal. A flood watch is in effect for these locations. - There are chance for severe thunderstorms Friday evening and overnight near the Oklahoma border (15 to near 30%). && .UPDATE... Issued at 556 PM CDT Thu Jun 5 2025 Cool air is in place across most of southwest Kansas. The tornado concern has diminished some although there is still a narrow window from Elkhart to Hugoton where there is enough instability. The threat for severe storms with large hail will persist across the counties bordering Oklahoma through 9 pm. && .DISCUSSION... Issued at 140 PM CDT Thu Jun 5 2025 Earlier this morning, an upper level wave, based on 700-400 mb differential vorticity advection and associated ongoing light convection, was moving across northern Kansas. A second upper level wave appears to be located near the Four Corners region based on 400 mb PVU. At the surface, a boundary extended from extreme southeastern Colorado into the Texas Panhandle with widespread stratus and an easterly upslope flow located north of this boundary. Visible satellite imagery indicates breaks in the low cloud cover along and north of the boundary. Clearing skies near this surface boundary will be critical for afternoon thunderstorm development as this surface boundary moves across extreme southwestern Kansas today. Severe Weather Potential Late Today into Early Tonight. Short term models were in agreement and also had run to run consistency in moving this surface boundary into southwest Kansas by early afternoon. Partial clearing will support increased surface-based instability. Given this combined with 0-6 km shear exceeding 40 knots and continued moisture advection on southeasterly flow...conditions appear favorable for severe thunderstorm development by mid afternoon as the HRRR suggests. Agree with the SPC’s assessment that a few supercells may develop along the boundary late in the day and what storms that do develop will be capable of producing very large hail (greater than 2 inches in diameter) and damaging winds. Low level shear near the boundary may also support a brief, isolated tornado or two while storms remain discrete. The corridor of greatest risk currently appears to be from south of Syracuse through Garden City and Dodge City, extending toward Pratt. Secondary Storm Threat Overnight. Storms that develop this afternoon will move southeast into Oklahoma by early evening. However as these storms begin to exit southwest Kansas another cluster of thunderstorms, originating earlier in the day across eastern Colorado, is expected to enter southwest Kansas. These evening storms may bring strong damaging winds and heavy rainfall. Since this second round will track over areas already affected by the afternoon storms, training cells could lead to localized flash flooding. Given the current rainfall forecast between 1.5 and 2.5 inches south and east of Dodge City, latest Flash Flood Guidances and thunderstorms with heavy rainfall moving over the same area overnight will go ahead on issuing a Flood Watch for excessive flooding. The severe threat should diminish around or shortly after midnight as storms shift south into Oklahoma. Another Risk for Severe Weather Friday. Rain cooled outflow from tonights storms will push the surface boundary south into the Texas Panhandle. The SREF model keeps this boundary south of the Oklahoma border through 00Z Saturday but a moist upslope flow will persist across extreme southwest Kansas. By late Friday, renewed instability and increasing lift near the boundary may trigger additional afternoon and evening thunderstorms. These storms will likely move southeast along a corridor of enhanced moisture and instability. Wind gusts up to 60 mph and locally heavy rainfall will be the primary hazards from Saturdays storms. After a brief break in convection on Saturday night, thunderstorm chances return Sunday. A northern branch upper low will move across the Northern Plains into the Great Lakes, allowing a cold front to sweep across southwest Kansas. Forecast guidance currently indicates a 30–50% chance for CAPE >500 J/kg and shear >30 kt, supporting the potential for late afternoon and evening thunderstorms. The best overlap of shear and instability currently appears to be focused near and south of the Oklahoma border. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 512 PM CDT Thu Jun 5 2025 Showers and thunderstorms will continue to develop this evening, spreading eastward through southwest Kansas into central Kansas overnight, increasing the potential for MVFR cigs/vsbys in vicinity of affected TAF sites. Low level stratus developing early Friday morning may result in IFR cigs toward daybreak. Other than gusty outflow winds from showers and thunderstorms spreading east through western Kansas, expect light and variable winds overnight as a surface low shifts eastward near and along the Oklahoma line in southwest Kansas into south central Kansas. Northerly winds 10 to 20kt are forecast to develop generally after 12-14Z as the surface low moves farther east. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for KSZ087>090. && UPDATE...Finch DISCUSSION...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 5, 1:55 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 155 PM CDT Thu Jun 5 2025 KSZ030-031-043>046-061>066-074>081-084>090-061900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 155 PM CDT Thu Jun 5 2025 /1255 PM MDT Thu Jun 5 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight There will be a chance for severe thunderstorms late this afternoon and tonight. A few of the stronger storms will be capable of producing hail larger than 2 inches, strong gusty winds and locally heavy rainfall will be possible this afternoon and tonight. An isolated tornado or two also cannot be ruled out. Some thunderstorms will be capable of producing periods of heavy rainfall tonight. This may cause localized flash flooding along the Oklahoma border and east of Liberal. A flood watch is in effect tonight for this area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be slight chance for severe thunderstorms on Friday across extreme southwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm south of a Syracuse to Garden City to Dodge City line.
In the hours before
Local storm report, Jun 5, 5:22 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
522 PM CDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 1 S Johnson City 37.56N 101.75W
06/05/2025 E1.75 Inch Stanton KS Public
Picture of golf ball sized hail on social
media.
&&Local storm report, Jun 5, 5:39 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Dodge City KS
539 PM CDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tornado 9 SW Big Bow 37.45N 101.66W
06/05/2025 Stanton KS NWS Employee
Off-duty NWS employee reported a tornado
with a photo. Shortly after, multiple storm
chasers corroborated the report with more
reports and pictures of the tornado.
&&Local storm report, Jun 5, 5:54 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
554 PM CDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Flash Flood Manter 37.52N 101.88W
06/05/2025 Stanton KS Trained Spotter
Spotter reported flooding including multiple
roads with water moving over them.
&&Local storm report, Jun 5, 6:07 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
607 PM CDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Hail 4 W Moscow 37.32N 101.28W
06/05/2025 M1.50 Inch Stevens KS Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Special weather statement, Jun 5, 6:20 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
620 PM CDT Thu Jun 5 2025
KSZ075-076-085-086-052345-
Seward KS-Stevens KS-Grant KS-Haskell KS-
620 PM CDT Thu Jun 5 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SEWARD...SOUTHEASTERN
GRANT...NORTHERN STEVENS AND SOUTHERN HASKELL COUNTIES THROUGH 645 PM
CDT...
At 619 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Satanta southwest to 7 miles northwest of
Feterita, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Sublette around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.
&&
LAT...LON 3716 10155 3737 10155 3758 10066 3724 10066
TIME...MOT...LOC 2319Z 254DEG 22KT 3743 10099
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDLocal storm report, Jun 5, 6:22 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
622 PM CDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 5 SW Satanta 37.39N 101.05W
06/05/2025 M1.00 Inch Haskell KS Broadcast Media
Report was from KAKE storm chaser.
&&
RCBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:46 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Finney, Ford, Grant and 11 more | 37 hr |
| Jun 5, 1:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jun 5, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 68 min |
| Jun 5, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 38 min |
| Jun 5, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 66 min |
| Jun 5, 4:00 PM CDT | Tornado Warning | DDC | Stanton | 30 min |
| Jun 5, 4:25 PM CDT | Flash Flood Warning | DDC | Stanton | 3 hr |
| Jun 5, 4:26 PM CDT | Tornado Warning | DDC | Grant, Morton, Stanton, Stevens | 34 min |
| Jun 5, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stevens | 46 min |
| Jun 5, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 38 min |
| Jun 5, 6:20 PM CDT | Special Weather Statement | DDC | Stevens | 25 min |
| Jun 5, 6:37 PM CDT | Flash Flood Warning | DDC | Grant, Haskell, Stevens | 4 hr |
| Jun 5, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.